Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 73, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 24, 2016, 5:33 PM EDT for Greene County, Pennsylvania; Marshall County, West Virginia. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2016, 5:33 PM EDT (21:33 UTC)
- Expired
- Jul 24, 2016, 6:15 PM EDT
- In force
- 42 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Greene County, PA, Marshall County, WV
The radar
The Pittsburgh radar (KPBZ), 72 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 5:46 PM EDT | TSTM WND DMG | Lone Oak, WV | ONE LARGE TREE DOWN BLOCKING ROAD ON ROUTE 250 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2153 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
288
WUUS51 KPBZ 242133
SVRPBZ
PAC059-WVC051-242215-
/O.NEW.KPBZ.SV.W.0073.160724T2133Z-160724T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
533 PM EDT SUN JUL 24 2016
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN GREENE COUNTY IN SOUTHWESTERN PENNSYLVANIA...
NORTHEASTERN MARSHALL COUNTY IN NORTHERN WEST VIRGINIA...
* UNTIL 615 PM EDT
* AT 533 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
CAMERON...OR 7 MILES EAST OF MOUNDSVILLE...MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO TREES AND POWER LINES...RESULTING IN SOME POWER
OUTAGES.
* LOCATIONS IMPACTED INCLUDE...
CAMERON...ALEPPO...ROCKLICK...BEELERS STATION AND LONE OAK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
PLEASE REPORT SEVERE WEATHER BY CALLING 4 1 2...2 6 2...1 9 8 8...
POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
&&
LAT...LON 3989 8069 3996 8065 3997 8061 3996 8051
3995 8050 3996 8049 3995 8048 3996 8046
3994 8028 3975 8038
TIME...MOT...LOC 2133Z 288DEG 9KT 3991 8060
HAIL...1.00IN
WIND...60MPH
$$
241 follow-up statement
040
WWUS51 KPBZ 242210
SVSPBZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
610 PM EDT SUN JUL 24 2016
PAC059-WVC051-242220-
/O.EXP.KPBZ.SV.W.0073.000000T0000Z-160724T2215Z/
GREENE PA-MARSHALL WV-
610 PM EDT SUN JUL 24 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GREENE AND
NORTHEASTERN MARSHALL COUNTIES WILL EXPIRE AT 615 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
PITTSBURGH.
LAT...LON 3989 8069 3996 8065 3997 8061 3996 8051
3995 8050 3996 8049 3995 8048 3996 8046
3994 8028 3975 8038
TIME...MOT...LOC 2205Z 288DEG 9KT 3991 8060
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 1:58 PM EDT, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 24, 1:58 PM EDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
158 PM EDT SUN JUL 24 2016
.SYNOPSIS...
A muggy night as the mercury only falls back to around 70. A cold
front in name only passes Monday afternoon bringing the chance of
a downpour. Dry for mid week, however above normal temperatures
are forecast to continue. Another cold front will cross in the
late Thursday - Friday time frame.
&&
.NEAR TERM /THROUGH MONDAY/...
MCV has held together through the morning hours over northern Ohio
and continues to move east. It will encounter more stable air over
northwestern PA given the presence of lower surface dewpoints.
Development on the southeastern flank is what we will be
monitoring for the afternoon and evening hours. A line of showers
and storms is still expected to move through areas along and north
of I-76, lower confidence in locations over eastern OH, northern
WV, and western MD. Given the freezing level is around 15kft. Wet
microbursts are the primary threat along with downpours as PWATS
surge above two inches this afternoon. Thankfully it does not
appear training will be an issue, so urban flooding is the mode
we are anticipating.
With the line of showers and storms out of the area by 0Z, look
for quiet but muggy conditions with overnight lows around 70.
A cold front will cross the region Monday afternoon on the
periphery of the mid level anticyclone. This will end the short
heat wave across the area as clouds and timing of the showers
should hold temps in the 80s. Much the case today, ample energy
to tap for storms, especially when morning cap erodes. Best
chance for any severe storm will be south of DUJ to PIT to ZZV
line at this juncture. Wet microbursts are possible given a water
loaded sounding. PWATS north of two inches once again support
brief heavy rain. As for a flash flooding threat, the jury is
still out given storms will be moving and training does not appear
to be an issue. The best timing for storms will be late morning to
midday hours in Ohio and mid to late afternoon for PA/WV/MD.
Temps were constructed using the Bias-Corrected Raw Blend given
recent performance.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
The baroclinic zone will be east of the region Monday night. In
its wake lower dewpoints will return, however daytime highs will
remain above normal with widespread mid and upper 80s forecast.
Any residual fog from the previous day rain will scour out by
late Tuesday morning. Dry weather takes command through the
balance of the short term. Zonal flow aloft and a area of high
pressure traversing through the Great Lakes are the culprits for
the stretch of zero precip days. H8 temps slowly increase 1-2C
during this period so for the most part daytime highs will be
mirrors of each other.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Highlights:
- Continued above normal temperatures
- Best shot at rain arrives Thursday night into Friday
Overall no real change to synoptic pattern for much of the week
as a broad H5 anticyclone dominates the southern 2/3rds of the
CONUS. Our mid level height values will fall a few decameters,
but not enough to usher in temps where they should be for this
time of year. Based on H8 temps progs...do not see a stretch of
90F+ weather like this weekend. However, would not be surprised
for eastern Ohio to be right around 90F for daytime highs most of
the week.
Baroclinic zone that crosses Monday night weakens and washes out
over the central Appalachians Tuesday as flow become parallel to
the boundary and it encounters increased subsidence. In its
wake, slightly cooler weather than what we have experienced
takes hold for mid week. By weeks end, another shortwave trough
traverses the region sweeping a cold front through. Timing
differences reside with ECMWF and GEFS, but ECMWF keeps the
recent summer trend going of shortwaves passing outside peak
heating hours. GFS opts for a Friday afternoon passage. Either
way, the next shot of widespread precipitation appears to be
Thursday night into Friday. Zonal flow re-establishes for the
weekend with temperatures near the climo average of lower to mid
80s.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
MCV will slide along a lifting warm front and instability axis
through the afternoon. Will continue to carry the VCTS mention at
all terminals through the afternoon as this system and any
additional convection slides across the upper Ohio valley. Have
added TEMPO groups where the highest confidence in thunder and
brief restrictions will occur. With plenty of instability but
little shear, some stronger storms may develop which could lead to
wind gusts approaching 40kts+. Will not emphasize this at any
terminal for now.
Latest hi res model guidance has the thunderstorm complex east of
the region by 00z. Behind it, some MVFR cigs or vsbys may be
possible. With greater confidence in restrctions north, will keep
mention at KFKL and KDUJ.
.OUTLOOK /MONDAY THROUGH THURSDAY/...
Restrictions will be possible Monday with the approach and
passage of a weak cold front.
&&
.CLIMATE...
Hot temperatures across the region today may approach record
levels at some sites. Here are a few selected records and
forecasts...
Site Forecast Record Year
Pittsburgh Int'l Airport 94 98 1934
New Philadelphia 97 94 1999
Morgantown 95 93 1987
Zanesville 96 95 1999
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...Heat Advisory until 8 PM EDT this evening FOR OHZ039>041-
048>050-057>059-068-069.
PA...Heat Advisory until 8 PM EDT this evening FOR PAZ020-021-029-
031-073-075.
WV...Heat Advisory until 8 PM EDT this evening FOR WVZ001>004-012-
021-509.
&&
synopsis...98
near term...98
short term...98
long term...98
aviation...34
climate...friesHazardous weather outlook, Jul 24, 1:50 AM EDT, 15 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 150 AM EDT SUN JUL 24 2016 MDZ001-PAZ007>009-013>016-022-023-074-076-WVZ510>514-250600- GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON- ARMSTRONG-INDIANA-WESTMORELAND RIDGES-FAYETTE RIDGES- RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON- EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER- 150 AM EDT SUN JUL 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073-075- WVZ001>004-012-021-509-250600- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-MUSKINGUM- GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-ALLEGHENY-WASHINGTON-GREENE- WESTMORELAND-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA- 150 AM EDT SUN JUL 24 2016 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HOT AND HUMID CONDITIONS WILL CONTINUE ON MONDAY. HEAT INDEX VALUES MAY AGAIN APPROACH 100 DEGREES AND ADDITIONAL HEAT ADVISORIES MAY BE REQUIRED IN SOME LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 24, 4:53 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
453 PM EDT SUN JUL 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND DMG FAYETTEVILLE 40.44N 80.21W
07/24/2016 ALLEGHENY PA EMERGENCY MNGR
TREE DOWN ON RT 22/30 IN NORTH FAYETTE NEAR THE
TONIDALE EXIT
&&
EVENT NUMBER PBZ1601684
WIXTROMLocal storm report, Jul 24, 5:05 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
505 PM EDT SUN JUL 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG FURNACE RUN 40.85N 79.54W
07/24/2016 ARMSTRONG PA 911 CALL CENTER
MULTIPLE TREES DOWN IN E. FRANKLIN TWP... WASHINGTON
TWP... AND S. BUFFALO TWP.
&&
EVENT NUMBER PBZ1601685
WIXTROMLocal storm report, Jul 24, 5:11 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
511 PM EDT SUN JUL 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM TSTM WND DMG PLEASANTVILLE 40.62N 79.74W
07/24/2016 ALLEGHENY PA EMERGENCY MNGR
TREE DOWN ON A CAR AT CARLISLE ST AND ALABAMA AVE IN
HARRISON
&&
EVENT NUMBER PBZ1601686
WIXTROMSpecial weather statement, Jul 24, 5:18 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 518 PM EDT SUN JUL 24 2016 OHZ058-059-068-242200- GUERNSEY-NOBLE-BELMONT- 518 PM EDT SUN JUL 24 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NOBLE...EAST CENTRAL GUERNSEY AND SOUTHWESTERN BELMONT COUNTIES... AT 517 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BARNESVILLE... MOVING EAST AT 10 MPH. WIND GUSTS UP TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BARNESVILLE...QUAKER CITY...SOMERTON AND BATESVILLE. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4000 8130 4000 8098 3986 8113 3988 8134 TIME...MOT...LOC 2117Z 283DEG 8KT 3996 8127 24
Special weather statement, Jul 24, 5:29 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 529 PM EDT SUN JUL 24 2016 PAZ031-WVZ004-242215- GREENE-MARSHALL- 529 PM EDT SUN JUL 24 2016 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL GREENE AND EAST CENTRAL MARSHALL COUNTIES... AT 529 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CAMERON...OR 7 MILES EAST OF MOUNDSVILLE...MOVING EAST AT 10 MPH. WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BEELERS STATION...ROCKLICK AND LONE OAK. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 3989 8066 3995 8066 3993 8035 3982 8041 TIME...MOT...LOC 2129Z 290DEG 10KT 3991 8060 24
Local storm report, Jul 24, 5:31 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
531 PM EDT SUN JUL 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM TSTM WND DMG 1 SW MANCHESTER 40.45N 80.03W
07/24/2016 ALLEGHENY PA EMERGENCY MNGR
TREES DOWN AT CHARTIERS AVE AND HOOVER ST AND AT WEST
AND BRIDGE AND W CARSON ST IN THE CITY OF PITTSBURGH
0442 PM TSTM WND DMG 1 NNW WILKINSBURG 40.45N 79.88W
07/24/2016 ALLEGHENY PA EMERGENCY MNGR
TREES DOWN AT 1224 BELMONT ST AND AT LIME HOLLOW RD AND
SPRINGDALE RD
&&
EVENT NUMBER PBZ1601687
EVENT NUMBER PBZ1601688
WIXTROMThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 1:47 AM EDT | Heat Advisory | PBZ | Allegheny, Beaver, Fayette, Greene, Washington, Westmoreland | 18 hr |
| Jul 24, 2:47 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence | 28 min |
| Jul 24, 2:59 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Butler | 46 min |
| Jul 24, 3:13 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 47 min |
| Jul 24, 3:14 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Butler, Lawrence, Mercer, Venango | 46 min |
| Jul 24, 3:42 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Westmoreland | 48 min |
| Jul 24, 3:49 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Washington | 41 min |
| Jul 24, 3:58 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion | 32 min |
| Jul 24, 4:09 PM EDT | Areal Flood Advisory | PBZ | Butler, Lawrence | 3 hr |
| Jul 24, 4:22 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Indiana, Jefferson | 38 min |
| Jul 24, 4:25 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Indiana, Westmoreland | 50 min |
| Jul 24, 4:59 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Jefferson, Westmoreland | 46 min |
| Jul 24, 5:08 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 52 min |
| Jul 24, 5:45 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 28 min |
| Jul 24, 6:34 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 41 min |
| Jul 24, 6:42 PM EDT | Tornado Warning | PBZ | Greene | 18 min |
| Jul 24, 6:45 PM EDT | Special Weather Statement | PBZ | Fayette | 45 min |
| Jul 24, 7:06 PM EDT | Flash Flood Warning | PBZ | Fayette, Greene | 3 hr |
| Jul 23, 8:10 PM EDT | Special Weather Statement | PBZ | Marshall | 35 min |
| Jul 24, 5:29 PM EDT | Special Weather Statement | PBZ | Marshall | 46 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2016Severe Thunderstorm Warnings in West Virginia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.